MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0408
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils, and two non-penumbra microcatheters.During the procedure, the physician implanted a smart coil in the target vessel using the first microcatheter and two other coils using the other microcatheter.While advancing the next smart coil through the proximal end of the first microcatheter, the pusher assembly tip of the smart coil suddenly became stuck.Therefore, the microcatheter containing the stuck smart coil was removed.The procedure was completed using three non-penumbra coils and the second microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly.The pusher assembly was stuck inside the hub of the non-penumbra catheter.Unknown substances were observed within the hub of the non-penumbra catheter.Conclusions: evaluation of the returned smart coil pusher assembly confirmed that the pusher assembly was stuck and unable to be retracted from the non-penumbra catheter.Further evaluation revealed an unknown substance inside the hub of the non-penumbra catheter.This unknown substance likely contributed to the device becoming stuck within the catheter during the procedure.Further evaluation of the device also revealed that the pet lock was separated.This damage was likely incidental to the complaint.Based on the complaint, the embolization coil was implanted without issue.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #02 mfr report:3005168196-2020-01375 1.Section b.Box 5.Describe event or problem.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), non-penumbra coils, and non-penumbra microcatheters.During the procedure, the physician implanted a smart coil in the target vessel using the first microcatheter and two other coils using the second microcatheter.While retracting the pusher assembly of the implanted smart coil through the proximal end of the phenom, the pusher assembly tip suddenly became stuck.Therefore, the first microcatheter containing the stuck pusher assembly was removed.The procedure was completed using three non-penumbra coils and the same second microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10491773
Report Number3005168196-2020-01375
Device Sequence Number14184328
Product Code HCG
UDI-Device Identifier00814548015088
UDI-Public00814548015088
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/10/2022
Device Model Number400SMTSFT0408
Device Catalogue Number400SMTSFT0408
Device Lot NumberF78092
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2020
Supplement Date Received by Manufacturer09/11/2020
01/14/2005
Initial Report FDA Received Date09/03/2020
Supplement Report FDA Received Date10/06/2020
01/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005